Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 102, NWS Bismarck, ND

July 14, 2004Divide County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 14, 2004, 9:06 PM CDT for Divide County, North Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 9:06 PM CDT (02:06 UTC)
Expired
Jul 14, 2004, 10:05 PM CDT
In force
59 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Divide County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 6:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.1 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2452 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 150206
SVRISN

NDC023-150305-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILLISTON ND
905 PM CDT WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN WILLISTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DIVIDE COUNTY IN NORTHWESTERN NORTH DAKOTA

* UNTIL 1005 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 40 MILES NORTHWEST OF WILLISTON... MOVING SOUTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORTUNA AT 925 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

LAT...LON 4899 10404 4866 10404 4866 10290 4871 10290
          4871 10296 4899 10296

JJA

WHEN THUNDERSTORMS ARE OCCURRING... PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:30 PM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, Jul 14, 2:30 PM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 PM CDT WED JUL 14 2004

.SHORT TERM...
STRONG UPPER LEVEL RIDGE CONTINUES TO BUILD OVER OVER NORTHERN
ROCKIES AND PROGGD TO MOVE SLOWLY EAST THROUGH EARLY PERIODS OF
FORECAST. MODELS WILL HAVE DIFFICULT TIME NAILING TIMING OF S/WS
TOPPING RIDGE. BECAUSE OF THIS AND BECAUSE OF UNCERTAINTY OF
MODEL BACKUPS WILL NOT MAKE ANY SIGNIFICANT ADJUSTMENTS TO ONGOING
FORECAST. THIS LEAVES CWA WITH ISOLATED TO CHANCE POPS TONIGHT AND
FRIDAY/SAT FOR THUNDERSTORMS AND NEAR CLIMATOLOGIC MAX AND MINS.

.LONG TERM...
MAKE LITTLE CHANGES FROM PREVIOUS FORECAST. SHORTWAVE RIDES
ALONG THE CANADIAN/ND BORDER SUNDAY AS SURFACE TROF APPROACHES
FROM THE WEST. DRY AND WARM AHEAD OF FRONTAL SYSTEM SUNDAY.
OVERNIGHT SUNDAY AND MONDAY SURFACE BOUNDRY FOCUS FOR CONVECTIVE
ACTIVITY AS IT MOVES EASTWARD. SHORTWAVE MENTION ABOVE MOVES
THRU CWA DURING THE DAY MONDAY AIDING IN MID LEVEL LIFT AND
SUPPORT FOR THUNDERSTORMS. FAST MOVING UPPER FLOW WITH THE
PASSAGE OF SHORTWAVE TUESDAY..A FEW MINOR IMPULES RIDING THRU
FAST ZONAL FLOW...EXPECT DRY AND SEASONABLY WARM THRU THE
EXTENDED PERIOD.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/RGT
Hazardous weather outlook, Jul 14, 4:15 AM CDT, 16 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
415 AM CDT WED JUL 14 2004

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-150915-
ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND-
DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND-
GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND-
MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND-
OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND-
SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND-
INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY...
DICKINSON...JAMESTOWN...MINOT AND WILLISTON
415 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR AN ISOLATED STRONG TO SEVERE STORM IN
EXTREME SOUTHWESTERN NORTH DAKOTA LATE THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SHULZ

In the hours before

Local storm report, Jul 14, 7:44 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
744 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             1 SW BEACH              46.90N 104.02W
07/14/2004  1.00 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

&&

CJS/TWH
Local storm report, Jul 14, 8:11 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             BEACH                   46.91N 104.01W
07/14/2004  1.00 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL ON THE SOUTH SIDE OF BEACH

&&

CJS/TWH
Local storm report, Jul 14, 8:25 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
825 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             GOLVA                   46.73N 103.98W
07/14/2004  2.00 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

0817 PM     HAIL             10 S BEACH              46.77N 104.01W
07/14/2004  0.88 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

&&

CJS/TWH
Local storm report, Jul 14, 8:34 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
834 PM CDT WED JUL 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             23 SE BEACH             46.68N 103.66W
07/14/2004  1.25 INCH        GOLDEN VALLEY      ND   TRAINED SPOTTER

            HALF DOLLAR SIZE HAIL REPORTED BY STORM SPOTTER

&&

CJS/TWH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:20 PM CDTSevere Thunderstorm WarningBISGolden Valley55 min
Jul 14, 8:00 PM CDTSevere Thunderstorm WarningBISBowman60 min
Jul 14, 8:07 PM CDTSevere Thunderstorm WarningBISSlope53 min
Jul 14, 8:16 PM CDTSevere Thunderstorm WarningBISBillings, Golden Valley59 min
Jul 14, 8:54 PM CDTSevere Thunderstorm WarningBISBowman66 min
Jul 14, 9:03 PM CDTSevere Thunderstorm WarningBISSlope27 min
Jul 14, 9:29 PM CDTTornado WarningBISBowman31 min
Jul 14, 9:59 PM CDTSevere Thunderstorm WarningBISBowman31 min
Jul 14, 10:10 PM CDTSevere Thunderstorm WarningBISDivide, Williams65 min
Jul 14, 10:52 PM CDTSevere Thunderstorm WarningBISWilliams63 min
Jul 14, 11:15 PM CDTSevere Thunderstorm WarningBISDunn60 min
Jul 14, 11:52 PM CDTSevere Thunderstorm WarningBISMountrail53 min
Jul 15, 12:12 AM CDTSevere Thunderstorm WarningBISDunn33 min
Jul 15, 12:17 AM CDTSevere Thunderstorm WarningBISWard58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.